California, 2011Flash Flooding in California, July 30, 2011
July 30, 2011 · NWS LOX · 2 events in 1 county or zone
At the end of the month, another round of monsoonal flow developed across Southern California. Strong thunderstorms, producing heavy rainfall and flash flooding, were reported across sections of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the end of the month, another round of monsoonal flow developed across Southern California. Strong thunderstorms, producing heavy rainfall and flash flooding, were reported across sections of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 30, 1:48 PM PST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 30, 1:48 PM PST, 2 hours 2 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
248 PM PDT SAT JUL 30 2011
.SYNOPSIS...
A MOIST SOUTHEAST FLOW ALOFT AROUND A HIGH PRESSURE SYSTEM TO THE
EAST WILL STEER MONSOONAL MOISTURE INTO THE AREA THROUGH THE
WEEKEND. A DRIER SOUTHWESTERLY FLOW ALOFT BEGINS TUESDAY AS HIGH
PRESSURE MOVES EAST. TEMPERATURES WILL REMAIN WARM THROUGH THE
PERIOD.
&&
.SHORT TERM (TONIGHT-TUESDAY)...
CONVECTION IS BEGINNING TO FIRE OVER THE AREA THIS AFTERNOON AS A
MOIST SOUTHEAST FLOW CONTINUES TO DEVELOP. THE MOISTURE IN THE
FLOW PATTERN IS PROVIDED BY A RIDGE OF HIGH PRESSURE OVER THE
FRONT RANGE OF THE ROCKIES. A FEATURE OVER NORTHERN BAJA
CALIFORNIA WILL BE MONITORED CLOSELY THROUGHOUT TONIGHT FOR ANY
DEVELOPMENT. WITH WINDS ALOFT REMAINING LIGHT...MID-LEVEL
MOISTURE IN PLACE...AND THE ATMOSPHERE ALREADY UNSTABLE...A FLASH
FLOOD WATCH CONTINUES FOR THE LOS ANGELES AND VENTURA COUNTY
MOUNTAINS AND THE ANTELOPE VALLEY.
WITH MODEL SOLUTIONS INDICATING 850-700 MB MIXING RATIOS NEAR 10
G/KG AND 500 MB VORTICITY ADVECTION OCCURRING...THERE IS A
DEFINITE POSSIBILITY THAT THE CONVECTION WILL LINGER INTO THIS
EVENING AND SPILL OVER THE COASTAL AND VALLEY AREAS. SLIGHT CHANCE
POPS REMAIN THROUGH TONIGHT TO ACCOUNT FOR THIS POSSIBILITY.
WITH THE FEATURE MOVING NORTH...CLOUD COVER WILL BE PROBLEMATIC
FOR TONIGHT AND SUNDAY. THE MIDDLE LEVEL MOISTURE STREAMING NORTH
OVER THE AREA WILL BE PROBLEMATIC FOR THE MARINE LAYER TONIGHT
SOUTH OF POINT CONCEPTION. THE PACKAGE LEAVES ANY MENTION OF
MARINE LAYER OUT SOUTH OF POINT CONCEPTION...AND KEEP MENTION
NORTH OF POINT CONCEPTION. HOWEVER IF THE FEATURE MOVES FURTHER
WEST...THE CENTRAL COAST COULD BE AFFECTED AND THE MARINE LAYER
COULD BECOME MORE LIMITED. THE CLOUDS WILL LIKELY CUT INTO
DAYTIME HIGH TEMPERATURES ALSO ON SUNDAY. TEMPERATURES FOR SUNDAY
WERE COOLED A BIT ACROSS THE AREA TAKING THIS INTO ACCOUNT.
BUT...IT EASILY COULD MORE CLOUDY THAN PARTLY CLOUDY.
WHILE A FLOOD THREAT IS HIGH TODAY AND SUNDAY...THERE IS SOME
CONCERN FOR A THREAT OF ISOLATED STRONG THUNDERSTORMS COULD
DEVELOP ACROSS THE MOUNTAINS AND DESERTS ON SUNDAY. NAM BUFR TIME
HEIGHT SECTIONS INDICATE DECENT OMEGA VALUES EXTENDING UP INTO
-10 CELSIUS ISOTHERM ON SUNDAY. ANY THUNDERSTORMS THAT DEVELOP ON
SUNDAY COULD BE MORE HAIL CONTAMINATED. TEMPERATURES SHOULD WARM
TO NEAR CLIMATOLOGICAL VALUES ON MONDAY AND TUESDAY AS THE
SOUTHWEST FLOW ALOFT FINALLY TAKES HOLD OVER THE AREA. SOME SORT
OF MARINE LAYER SHOULD DEVELOP NEAR THE COAST...AND INTRUSION INTO
THE LOWER VALLEYS IS POSSIBLE...ESPECIALLY THE SAN GABRIEL AND
SANTA YNEZ VALLEYS.
.LONG TERM (WEDNESDAY-SATURDAY)...
SOUTHWEST FLOW ALOFT OVER THE AREA THROUGH LATE WEEK SHOULD KEEP
TEMPERATURES AROUND CLIMATOLOGICAL VALUES FOR THE LONG TERM
PERIOD AND SOME SORT MARINE LAYER SHOULD OCCUR ESPECIALLY NEAR THE
COAST. OTHERWISE...DRY AND SEASONAL CONDITIONS SHOULD BE EXPECTED
FOR LATE WEEK.
&&
.AVIATION...30/1800Z.
MID/UPPER LEVEL TROUGH OF LOW PRESSURE IN THE VICINITY OF CENTRAL
BAJA WILL MOVE OVER THE AREA BY 31/18Z. MODERATE AND RELATIVELY
MOIST UPPER LEVEL SOUTH WINDS WILL BECOME MODERATE AND DRIER
SOUTHWEST AFTER 31/19Z. LIGHT AND RELATIVELY MOIST MID LEVEL
SOUTHEAST WINDS WILL BECOME MODERATE SOUTH 31/12Z THEN BECOME DRIER
AND LIGHT SOUTHWEST BY 31/20Z. ISOLATED THUNDERSTORMS THROUGH THE
THOUGH DIMINISHING CHANCE AFTER 31/18Z. THUNDERSTORM TOPS WILL
AVERAGE 40KFT AND MOVE SLOWLY NORTH THROUGH 31/12Z THEN MOVE
NORTHWEST AROUND 15KT. MARINE LAYER TOP WAS AROUND 1.5KFT THIS
MORNING AND WILL DIFFER BY MINUS .2KFT AND BECOME DISORGANIZED
SUNDAY MORNING. WEAK/MODERATE ONSHORE PRESSURE GRADIENT WILL BECOME
WEAK AFTER 31/04Z.
KLAX...CHANCE CIGS 011 THROUGH 30/19Z THEN CHANCE CIGS 010 BY
31/03Z. CHANCE CIGS 009 BETWEEN 31/05-31/16Z. OTHERWISE BKN180-200
30/19-31/20Z.
KBUR...CHANCE BKN150 BY 31/11Z.
VIRTUALLY CERTAIN - 95-100%
VERY LIKELY - 80-95%
LIKELY - 60-80%
CHANCE - 30-60%
VERY UNLIKELY - 20% OR LESS
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
&&
PUBLIC...HALL
AVIATION...30
SYNOPSIS...HOFFER/HALL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 30, 5:00 AM PST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 30 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-311300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES TODAY THROUGH THIS EVENING...THEN A
SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. THERE WILL BE THE
POTENTIAL FOR HEAVY DOWNPOURS WITH HOURLY RAINFALL RATES OVER ONE
INCH AT TIMES. AREAS MOST SUSCEPTIBLE TO POTENTIAL FLOODING WILL BE
AREAS NEAR LOCKWOOD VALLEY...THE SAN GABRIEL MOUNTAINS AND BIG ROCK
CREEK AND LITTLEROCK CREEK ACROSS THE ANTELOPE VALLEY. THERE WILL BE
ISOLATED SHOWERS ACROSS THE COAST AND VALLEYS OF LOS ANGELES AND
VENTURA COUNTY AS WELL CAUSING SLICK ROADWAYS. THERE COULD BE A FEW
THUNDERSTORMS ACROSS THE INNER COASTAL WATERS THIS AFTERNOON THROUGH
THIS EVENING AS WELL.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
SUNDAY WILL BRING ANOTHER DAY OF THUNDERSTORM ACTIVITY TO THE
MOUNTAINS AND ANTELOPE VALLEY. THERE WILL BE THE POTENTIAL OF FLASH
FLOODING ONCE AGAIN FOR THE SAME AREAS MENTIONED ABOVE. SANTA
BARBARA COUNTY MOUNTAINS MIGHT NEED TO BE ADDED TO THE FLASH FLOOD
WATCH FOR SUNDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FOR
THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTY AS WELL AS THE
ANTELOPE VALLEY ON MONDAY...BUT STORMS SHOULD MORE ISOLATED IN
NATURE.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KAPLAN
In the hours before
Special weather statement, Jul 30, 2:08 PM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
308 PM PDT SAT JUL 30 2011
CAZ059-302230-
ANTELOPE VALLEY CA-
308 PM PDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 330 PM PDT...
AT 304 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF EDWARDS AFB...OR 18 MILES EAST
OF LANCASTER...MOVING NORTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
THE NORTHEAST PORTION OF THE ANTELOPE VALLEY IN LOS ANGELES
COUNTY NEAR EAST AVENUE E AND 140TH ST EAST...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3470 11792 3483 11798 3482 11773 3475 11771
TIME...MOT...LOC 2206Z 172DEG 9KT 3478 11788
HALL
Special weather statement, Jul 30, 3:14 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
414 PM PDT SAT JUL 30 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
414 PM PDT SAT JUL 30 2011
...THREAT OF MONSOONAL THUNDERSTORMS ACROSS SOUTHWEST CALIFORNIA
THROUGH MONDAY...
A HIGH PRESSURE SYSTEM CENTERED OVER THE FRONT RANGE OF THE ROCKY
MOUNTAINS WILL CONTINUE TO PROVIDE A MOIST SOUTHEAST FLOW ALOFT. THE
FLOW PATTERN WILL CONTINUE TO STEER MONSOONAL MOISTURE AND
INSTABILITY INTO SOUTHERN CALIFORNIA THROUGH MONDAY. THE LEADING
EDGE OF THIS MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS TO THE
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AS WELL AS THE
ANTELOPE VALLEY THROUGH THE WEEKEND. IN ADDITION...AN UPPER LEVEL
DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO COASTAL
AND VALLEY AREAS SOUTH OF POINT CONCEPTION THROUGH TONIGHT. BY
MONDAY...AN UPPER LEVEL LOW PRESSURE SYSTEM OFF THE COAST WILL BEGIN
TO BRING DRIER SOUTHWEST FLOW INTO MUCH OF THE FORECAST AREA...BUT A
SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE LOS ANGELES AND
VENTURA COUNTY MOUNTAINS AS WELL AS THE ANTELOPE VALLEY.
THE WEATHER PATTERN HAS THE POTENTIAL TO BRING SIGNIFICANT MONSOONAL
MOISTURE INTO SOUTHWEST CALIFORNIA. AS A RESULT...ANY THUNDERSTORMS
THAT DEVELOP COULD BRING HEAVY RAINFALL...ESPECIALLY IN THE
MOUNTAINS AND ANTELOPE VALLEY. SINCE THE UPPER LEVEL WINDS WILL BE
RELATIVELY WEAK THROUGH THE WEEKEND...STORMS WILL LIKELY BE SLOW
MOVING...INCREASING THE THREAT FOR FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SUNDAY EVENING FOR THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES...AS WELL AS THE ANTELOPE VALLEY. THE
FLASH FLOOD WATCH MAY NEED TO BE EXPANDED INTO THE SANTA BARBARA
COUNTY MOUNTAINS ON SUNDAY. SOME THUNDERSTORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. PEOPLE
PLANNING OUTDOOR ACTIVITIES IN THE MOUNTAINS AND DESERTS THIS
WEEKEND SHOULD CLOSELY MONITOR THE LATEST NATIONAL WEATHER SERVICE
STATEMENTS...AND BE READY TO TAKE ACTION IF DANGEROUS WEATHER
CONDITIONS DEVELOP.
HALL
Flash Flood, Los Angeles
- When
- July 30, 3:50 PM PST to 5:00 PM PST
- Where
- Los Angeles County, 2.85 mi E of Llano Crystal Arpt to 3.41 mi E of Llano Crystal Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.480, -117.770
Strong thunderstorms produced heavy rainfall and flash flooding near the community of Crystalaire. A trained spotter reported flash flooding along Largo Vista Road with water over 1 foot deep.
Flash Flood, Los Angeles
- When
- July 30, 5:39 PM PST to 5:50 PM PST
- Where
- Los Angeles County, 5.14 mi ESE of Valyermo to 5.39 mi ESE of Valyermo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.413, -117.772
Strong thunderstorms produced heavy rainfall and flash flooding in the foothills of the Antelope Valley. California Highway Patrol reported flash flooding at the intersection of Big Pines Highway and Los Angeles County Road 4.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337536, 337540.